AUDIENCE: Surgery, Anesthesia, Neurology, Healthcare Professionals
ISSUE: FDA has observed fungal contamination by direct microscopic examination of foreign matter taken from a sealed vial of methylprednisolone acetate collected from New England Compounding Center (NECC). FDA is in the process of conducting additional microbial testing to confirm the exact species of the fungus.
Investigation into the exact source of the outbreak is still ongoing, but the outbreak is associated with a potentially contaminated medication. That product is preservative-free methylprednisolone acetate (80mg/ml), an injectable steroid produced and distributed by New England Compounding Center (NECC) in Framingham, Massachusetts. CDC’s interim data show that all infected patients received injection with this product.
BACKGROUND: FDA was been working closely with CDC, several state health departments, and the Massachusetts Board of Pharmacy to investigate the scope and cause of the outbreak of fungal meningitis. FDA inspectors in the New England District Office, in cooperation with the Massachusetts Board of Registration in Pharmacy have been conducting an inspection of the New England Compounding Center. The firm voluntarily ceased all operations and surrendered its license to the Massachusetts Board of Registration in Pharmacy on October 3, 2012.
RECOMMENDATION: Out of an abundance of caution, FDA is taking the additional step of recommending that health care professionals and consumers not use any product that was produced by NECC at this time. In addition, FDA requests that health care professionals retain and secure all remaining products purchased from NECC until FDA provides further instructions regarding the disposition of these products.
Although the investigation into the source of the outbreak is still ongoing, if you have purchased a product from NECC, FDA is advising not to use it at this time. This includes all products compounded and distributed at NECC; not just the ones that have been recalled. Please see the CDC website for additional information.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program: